Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 66, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 17, 2018, 1:55 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 1:55 PM MST (20:55 UTC)
- Expired
- Aug 17, 2018, 4:35 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457
WGUS55 KPSR 172055
FFWPSR
AZC013-180100-
/O.NEW.KPSR.FF.W.0066.180817T2055Z-180818T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
155 PM MST FRI AUG 17 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 600 PM MST.
* At 154 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Wickenburg, Wittmann, Circle City and Morristown.
* This includes the following highways...
US Highway 60 between mile markers 93 and 134.
AZ Route 74 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3392 11240 3390 11238 3372 11246 3380 11296
3394 11303 3401 11288 3400 11281
$$
MS/JR2 follow-up statements
941
WGUS75 KPSR 172245
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
345 PM MST FRI AUG 17 2018
AZC013-180100-
/O.CON.KPSR.FF.W.0066.000000T0000Z-180818T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
345 PM MST FRI AUG 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
MARICOPA COUNTY...
Runoff and urban flooding from earlier storms will continue to
remain a threat through late this afternoon near Wickenburg.
Increased flow is likely in some of the local washes.
Some locations that will experience flooding include...
Wickenburg, Wittmann, Circle City and Morristown.
This includes the following highways...
US Highway 60 between mile markers 93 and 134.
AZ Route 74 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3392 11240 3390 11238 3372 11246 3380 11296
3394 11303 3401 11288 3400 11281
$$
Hirsch798
WGUS75 KPSR 172335
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
435 PM MST FRI AUG 17 2018
AZC013-172345-
/O.CAN.KPSR.FF.W.0066.000000T0000Z-180818T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
435 PM MST FRI AUG 17 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...
The heavy rain has ended and flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
LAT...LON 3392 11240 3390 11238 3372 11246 3380 11296
3394 11303 3401 11288 3400 11281
$$
HirschWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:29 PM MST, 26 minutes earlier.
Area forecast discussion, Aug 17, 1:29 PM MST, 26 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 129 PM MST Fri Aug 17 2018 .UPDATE...Updated Fire Weather Discussion. && .SYNOPSIS... Isolated thunderstorms today will generally stay over the higher terrain north and east of Phoenix and southeast California, but a storm or two may move into the Phoenix metro early this evening. Thunderstorm chances will decrease into the weekend with all areas likely remaining dry on Sunday. Above normal temperatures return Sunday through the first half of next week, with better thunderstorm chances returning by next Tuesday. && .DISCUSSION... The 12Z sounding from Phoenix this morning still shows PWs exceeding two inches with ML CAPE near 1400 J/kg. Except for a small layer around 700 mb, light westerly flow exists throughout the profile. With this flow, models show progressively drier air moving into our area not only this afternoon but throughout the weekend. This is all in response to the upper level pattern with high pressure centered just to our south and a trough of low pressure moving through the Pacific Northwest. The majority of models show moisture decreasing this afternoon to around 1.6 to 1.7 inches with ML CAPE around 900 J/kg. Consequently, mesoscale models show thunderstorms mainly staying confined to the elevated terrain where orographic lift can trigger convection. This means areas of northern Maricopa and Gila Counties would see the best potential of precipitation today however, isolated storms are not out of the question for the lower elevations. Currently, thunderstorms are already firing up across the higher terrain while storm motion remains light. Because of this, any storms that continue to form this afternoon will have the possibility to produce localized flooding. Throughout the weekend, the aforementioned high pressure system will wobble around the Desert SW with the steering flow changing from the west, to the northwest, and then eventually to the north. This will continue our drying trend into the weekend with precipitation chances decreasing each day. By Sunday, we are expecting our entire CWA to be dry as the GEFS ensemble mean shows PWs lowering to 1.2 inches. High pressure then shifts to our east on Monday and turns the steering flow to a more moist SE flow. It is not until late Monday into Tuesday do we see a strong moisture push, an increase in upper level SE flow, and shear. If this does come to fruition, storms chances will return to the lower elevations, mainly for south-central AZ late Monday into Tuesday. By Wednesday, the forecast becomes a bit more murky as the ECMWF brings excessive moisture into our area under southerly flow aloft while the GFS reverts to a drier, low grade monsoon pattern. For now, have gone with a blended solution with a continued chance of lower elevations storms on Wednesday but confidence remains very low for this extended period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Minimal aviation concerns today. Expect winds mainly aob 10 kts from the west with some light breezes during the afternoon and early evening hours. Otherwise, expect variable cloudy skies today with FEW to BKN cloud decks between 8 to 25 kft. Chances for isolated thunderstorms can't be ruled out entirely over the terminals today, but chances are less than 10 percent. Southeast California/Southwest Arizona including KIPL and KBLH: Expect light to moderate winds today favoring the south at KBLH and the southeast at KIPL with speeds mainly aob 12 kts. Skies will remain mostly clear with FEW to SCT cloud decks from 8 to 25 kft. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: An increase in available moisture during the first half of next week brings a chance of isolated thunderstorms back to the lower deserts in addition to increasing minimum relative humidity values back above 20 percent over the lower deserts. The best chances for storms across the entire region currently appears to be on Tuesday, but thunderstorms will be possible over higher terrain locations nearly each afternoon next week. Wind speeds will be typical for mid-summer with the usual afternoon breezes. Temperatures will remain slightly above normal through the extended period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Wilson AVIATION...Hernandez FIRE WEATHER...Wilson/Hernandez
In the hours before
Special weather statement, Aug 17, 12:10 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1210 PM PDT FRI AUG 17 2018
CAZ560-172000-
Joshua Tree NP West CA-
1210 PM PDT FRI AUG 17 2018
...SPECIAL WEATHER STATEMENT...
At 1210 PM PDT, Doppler radar was tracking a strong thunderstorm near
Joshua Tree, or 11 miles southwest of Twentynine Palms, moving
northeast at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3408 11641 3408 11627 3412 11626 3412 11608
3402 11600 3394 11633 3407 11643
TIME...MOT...LOC 1910Z 244DEG 5KT 3406 11625
HernandezLocal storm report, Aug 17, 1:16 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
116 PM MST FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD 5 E JTNP-LOST HORSE RAW 34.01N 116.10W
08/16/2018 RIVERSIDE CA PARK/FOREST SRVC
[DELAYED REPORT] FLASH FLOODING
APPROXIMATELY 1 FOOT DEEP OVER PARK
BOULEVARD IN-BETWEEN GEOLOGY TOUR ROAD AND
SHEEP PASS CAMPGROUND. NUMEROUS FLOWS
THROUGH ALL OF THE DIRT ROADS CAUSING
WASHOUTS.
&&
JRLocal storm report, Aug 17, 1:28 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
128 PM MST FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 8 N COTTONWOOD VISITOR 33.86N 115.79W
08/16/2018 RIVERSIDE CA PUBLIC
[DELAYED REPORT] FLOODING ACROSS PINTO BASIN
ROAD BETWEEN MILE MARKERS 10 AND 20. MOST OF
THE FLOWS GOING ACROSS PINTO BASIN ROAD WERE
SPACED OUT BETWEEN A MILE AND MILE AND A
HALF.
&&
JRLocal storm report, Aug 17, 1:34 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
134 PM MST FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 8 E JTNP-LOST HORSE RAW 34.00N 116.06W
08/16/2018 RIVERSIDE CA PUBLIC
SIGNIFICANT FLOODING NEAR SKULL ROCK WITH
WATER FLOWING OVER PARK BLVD.
&&
JRThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:05 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Aug 16, 5:20 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 16, 5:26 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 16, 7:00 PM MST | Dust Storm Advisory | PSR | Pinal | 45 min |
| Aug 17, 12:37 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Aug 17, 1:32 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 17, 2:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 17, 2:16 PM MST | Special Weather Statement | PSR | 29 min | |
| Aug 17, 2:50 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.